Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Birmingham, AL

February 7, 2017Lee County, Macon County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 7, 2017, 2:24 PM CST for Lee County, Macon County, Russell County, Alabama. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 2:24 PM CST (20:24 UTC)
Expired
Feb 7, 2017, 3:30 PM CST
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Lee County, AL, Macon County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Feb 7, 2:43 PM CSTTSTM WND DMG3 Ene Chewacla State Pa, ALTHUNDERSTORM WIND DAMAGE OCCURRED SOUTH OF OPELIKA ALONG SOCIETY HILL ROAD, AND CONTINUED NORTHEAST, CROSSING COUNTY ROAD 27, CR 957, BEFORE ENDING ON MOORES MILL ROAD. THE DAMAGE CONSISTED OF MAINLY UPROOTED TREES AND WAS CONSISTENT WITH STRAIGHT-LINE WINDS.
Feb 7, 2:43 PM CSTTSTM WND DMG3 Ene Chewacla State Pa, ALTHUNDERSTORM WIND DAMAGE OCCURRED SOUTH OF OPELIKA ALONG SOCIETY HILL ROAD, AND CONTINUED NORTHEAST, CROSSING COUNTY ROAD 27, CR 957, BEFORE ENDING ON MOORES MILL ROAD. THE DAMAGE CONSISTED OF MAINLY UPROOTED TREES AND WAS CONSISTENT WITH STRAIGHT-LINE WINDS.
Feb 7, 2:53 PM CSTTSTM WND DMG2 S Opelika, AL*** 1 INJ *** EXTENSIVE WIND DAMAGE IN THE AREA AROUND WILLIAMSON AVENUE AND MARVYN PARKWAY, JUST SOUTH OF I-85 IN OPELIKA. WAREHOUSE BUILDING HAD A LARGE SECTION OF ITS ROOF TORN OFF. ONE PERSON WAS INJURED BY FLYING DEBRIS AT A SELF-SERVE CAR WASH. POSSIBLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS54 KBMX 072024
SVRBMX
ALC081-087-113-072130-
/O.NEW.KBMX.SV.W.0024.170207T2024Z-170207T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
224 PM CST TUE FEB 7 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Eastern Macon County in southeastern Alabama...
  Russell County in southeastern Alabama...
  Lee County in east central Alabama...

* Until 330 PM CST

* At 224 PM CST, severe thunderstorms were located along a line
  extending from near Notasulga to near Guerryton, moving east at 40
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Auburn, Phenix City, Opelika, Tuskegee, Notasulga, Hurtsboro,
  Smiths, Smiths Station, Waverly, Ladonia, Beans Mill, Uchee, Lake
  Tuskegee, Society Hill, Tuskegee National Forest, Bleecker, Griffen
  Mill, Beulah, Auburn University and Seale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8495 3222 8497 3220 8497 3213 8506
      3215 8543 3223 8543 3223 8550 3237 8567
      3256 8578 3260 8570 3270 8570 3271 8568
      3274 8543 3274 8511 3269 8512 3266 8509
      3265 8511 3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 2024Z 261DEG 36KT 3253 8573 3216 8547 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
4 follow-up statements
496 
WWUS54 KBMX 072043
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
243 PM CST TUE FEB 7 2017

ALC087-072052-
/O.CAN.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Macon AL-
243 PM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
      3214 8514 3215 8536 3233 8532 3243 8544
      3250 8544 3250 8549 3254 8559 3272 8559
      3274 8543 3273 8537 3274 8511 3269 8512
      3266 8509 3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2042Z 241DEG 50KT 3262 8548 3225 8522 

$$

ALC081-113-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-Lee AL-
243 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR RUSSELL AND LEE COUNTIES...

At 242 PM CST, severe thunderstorms were located along a line
extending from Auburn University to near Seale, moving northeast at
55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Auburn, Phenix City, Opelika, Smiths, Smiths Station, Waverly,
Ladonia, Beans Mill, Bleecker, Griffen Mill, Beulah, Auburn
University, Seale, Russell County Sports Complex, Beauregard,
Loachapoka, Crawford, Ladonia Sports Complex, Rutherford and Chewacla
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
      3214 8514 3215 8536 3233 8532 3243 8544
      3250 8544 3250 8549 3254 8559 3272 8559
      3274 8543 3273 8537 3274 8511 3269 8512
      3266 8509 3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2042Z 241DEG 50KT 3262 8548 3225 8522 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
765 
WWUS54 KBMX 072057
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
257 PM CST TUE FEB 7 2017

ALC081-113-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-Lee AL-
257 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR EASTERN RUSSELL AND EASTERN LEE COUNTIES...

At 257 PM CST, severe thunderstorms were located along a line
extending from near Opelika to 6 miles southwest of Fort
Benning/lawson Army Air Fld, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Auburn, Phenix City, Opelika, Smiths, Smiths Station, Ladonia, Beans
Mill, Beulah, Bleecker, Griffen Mill, Russell County Sports Complex,
Phenix Drag Strip, Mount Jefferson, Crawford, Ladonia Sports Complex,
Carter Acres, Fort Mitchell, Fort Mitchell Activity Center, Uchee
Creek and Monterey Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
      3214 8514 3214 8522 3239 8513 3246 8529
      3259 8532 3263 8547 3274 8547 3274 8543
      3273 8537 3274 8511 3269 8512 3266 8509
      3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2057Z 261DEG 36KT 3264 8531 3227 8505 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
216 
WWUS54 KBMX 072109
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
309 PM CST TUE FEB 7 2017

ALC081-113-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-Lee AL-
309 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR EASTERN RUSSELL AND NORTHEASTERN LEE COUNTIES...

At 309 PM CST, severe thunderstorms were located along a line
extending from near Beulah to near Fort Benning/lawson Army Air Fld,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Phenix City, Opelika, Smiths, Smiths Station, Beans Mill, Beulah,
Bleecker, Ladonia, Ladonia Sports Complex, Carter Acres, Fort
Mitchell, Fort Mitchell Activity Center, Uchee Creek and Monterey
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
      3213 8508 3241 8501 3254 8518 3265 8522
      3265 8532 3273 8537 3274 8511 3269 8512
      3266 8509 3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2109Z 261DEG 36KT 3266 8518 3229 8492 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
423 
WWUS54 KBMX 072117
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
317 PM CST TUE FEB 7 2017

ALC113-072126-
/O.CAN.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-
317 PM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

LAT...LON 3251 8503 3267 8523 3274 8526 3274 8511
      3272 8512 3269 8512 3266 8509 3265 8511
      3251 8502
TIME...MOT...LOC 2116Z 261DEG 36KT 3267 8510 3230 8484 

$$

ALC081-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Lee AL-
317 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHEASTERN LEE COUNTY...

At 316 PM CST, severe thunderstorms were located along a line
extending from near Beulah to near Cusseta, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 8503 3267 8523 3274 8526 3274 8511
      3272 8512 3269 8512 3266 8509 3265 8511
      3251 8502
TIME...MOT...LOC 2116Z 261DEG 36KT 3267 8510 3230 8484 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 11:18 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 7, 11:18 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1118 AM CST Tue Feb 7 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

The first line of thunderstorms has moved into west Alabama this
morning. The activity has plenty of lightning, but the air mass is
still fairly stable with surface based lifted indices just below
zero across far west Alabama. These storms could produce some
small hail for the next few hours due to higher mid level lapse
rates in this area. Outside the convective line over west
Alabama, the activity has been mostly showers, due to strong
capping inversion from 12z BMX sounding. As expected, the early
morning clouds ad rain will help stabilize the air mass for this
afternoon. For this afternoon, the most  unstable air will remain
well west of the current rain activity, closer to the Mississippi
river. However, the air mass across east Alabama will have a
chance to destabilize, due to greater heating and less contamination
from current rain activity. For now, a low confidence severe
threat will be maintained for all of central Alabama.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

IFR ceilings have generally improved to MVFR across the area as the
area of rain and embedded tsra continues to spread eastward. Have
included tempo groups for this afternoon to indicate time that the
stronger storms are most likely to occur but this could change based
on future development and will amend as necessary. The bulk of the
heaviest activity should be moving east of the area by 00z but
expect clouds and visibilities to lower to IFR or LIFT overnight as
plenty of low level moisture lingers.  Ceilings will gradually lift
after 12Z but MVFR conditiones expected to persist through the
remainder of the forecast period. Southerly wind flow will persist
throughout the forecast period.

41

&&

.FIRE WEATHER...

Showers and thunderstorms will spread across the area Today as an
upper level impulse moves across the area. A cold front will push
southward across central Alabama Wednesday night, and bring
another round of showers and thunderstorms. Clearing and colder
Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  55  71  43  51 /  80  40  30  30   0
Anniston    68  57  73  45  53 /  80  40  20  30   0
Birmingham  68  56  73  44  53 /  80  40  20  20   0
Tuscaloosa  70  58  74  44  56 /  80  20  20  20   0
Calera      68  57  74  45  56 /  80  40  20  20   0
Auburn      68  58  72  51  58 /  80  40  20  20   0
Montgomery  73  59  77  53  61 /  80  40  20  20   0
Troy        71  59  76  53  62 /  80  40  20  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 7, 1:23 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CST Tue Feb 7 2017

ALZ011>015-017>050-082230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
123 PM CST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THERE IS A LOW CONFIDENCE THREAT FOR SEVERE THUNDERSTORMS THROUGH
5 PM FOR AREAS SOUTH OF A LINE FROM SELMA TO AUBURN. THE THREATS
INCLUDING DAMAGING WINDS, LARGE HAIL, AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SECOND SYSTEM COULD BRING A LOW END THREAT OF DAMAGING WINDS
AND LARGE HAIL FOR WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH
OF CENTRAL ALABAMA AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Feb 7, 9:23 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
923 AM CST TUE FEB 7 2017

ALZ023-071600-
Tuscaloosa AL-
923 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 1000 AM
CST...

At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Samantha to 6 miles northwest
of Eutaw. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Tuscaloosa Amphitheater, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Bryant Denny Stadium,
Shelton State Community College, Lake Lurleen State Park, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam and Abernant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8784 3352 8767 3361 8763 3359 8732
      3352 8732 3351 8726 3349 8730 3349 8733
      3346 8734 3331 8716 3328 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
      3309 8731 3301 8732 3301 8771 3302 8783
TIME...MOT...LOC 1522Z 259DEG 37KT 3346 8773 3291 8795

56
Special weather statement, Feb 7, 2:11 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
211 PM CST TUE FEB 7 2017

ALZ022-023-072100-
Pickens AL-Tuscaloosa AL-
211 PM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PICKENS AND
NORTHWESTERN TUSCALOOSA COUNTIES UNTIL 300 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm near
Gordo, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Northern Tuscaloosa, Northport, Gordo, Reform, Carrollton, Holt,
Coker, Tuscaloosa Regional Airport, Binion Creek Landing, Samantha,
Lake Lurleen State Park, Tierce Pattton Bridge, Kirk, Flatwoods,
Buhl, Elrod, Lake Nicol, Sexton Bend, Lake Tuscaloosa and Holt Lock
And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 8805 3333 8810 3354 8754 3324 8744
TIME...MOT...LOC 2010Z 255DEG 41KT 3327 8799

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 9:51 PM CSTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 7 more8 hr
Feb 7, 9:23 AM CSTSpecial Weather StatementBMXTuscaloosa37 min
Feb 7, 1:29 PM CSTTornado WarningBMXMontgomery31 min
Feb 7, 1:46 PM CSTSevere Thunderstorm WarningBMXBullock, Macon44 min
Feb 7, 1:56 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike49 min
Feb 7, 2:11 PM CSTSpecial Weather StatementBMXTuscaloosa49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.